Florida, 2016

Hail and Damaging Wind in Florida, August 1, 2016

August 1, 2016 · NWS JAX · 2 events in 2 counties and zones

Southwest steering flow brought a more dominant west coast sea breeze regime. A few strong to severe storms developed along outflows and mergers in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow brought a more dominant west coast sea breeze regime. A few strong to severe storms developed along outflows and mergers in the afternoon and evening. Convection was fueled by elevated mean layer moisture and diurnal instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 1:02 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 1, 1:02 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
202 PM EDT MON AUG 1 2016

.SHORT TERM /This afternoon through Tuesday/...

Pattern shift with increasing rain chances as surface ridge
weakens over the area and mean layer trough axis deepens down the
SE Atlantic coast states.

Numerous showers and tstorms will gradually build eastward across
our interior Ga zones and the Suwannee River Valley through mid
afternoon with more isolated activity forming along the east coast
sea breeze over our SE Fl zones where mid level subsidence was
slightly stronger under the 1000-500 mb ridge axis. Best chances
of late afternoon and early evening convection will be across SE
Ga and across inland NE Florida where sea breezes/outflows will
converge under an increasingly moist airmass...with convection
fading through midnight with loss of heating. Cannot completely
rule out a rouge shower across the area after midnight tonight due
to mean layer trough axis currently across AL/Western GA positioning
and lingering across the local area...but at this time indicated
10% rain chances after midnight with muggy overnight conditions
with lows in the mid/upper 70s.

Tuesday elevated rain chances continue with a pattern similar to
today but with greater coverage as the mean layer trough deepens
across the area and the ridge axis shift farther south. A light
westerly flow will again bring a more dominant west coast sea
breeze regime...with locally heavy rainfall likely with PWATs
increasing to near 2.2-2.3 inches across the county warning area
by late in the day.

Scattered strong to isolated severe thunderstorms will be possible
both today and again Tue during peak heating and into the early
evening hours. Main convective concerns will be very heavy
rainfall given high deep layer moisture content and very weak
storm motion. In addition to the heavy rainfall...precipitation
loading will also favor strong wet downbursts.

Increased cloud cover will temper high temperatures compared to
recent days which will generally range in the low/mid 90s with
heat index values near 105. Low temperatures will range in the
mid 70s inland to upper 70s coast with muggy overnight conditions.

.LONG TERM /Wednesday through Sunday/...

Forecast area will be on the eastern side of Southern Plains/Gulf
Coast Region upper ridge...with another ridge over the western
Atlantic...and a weakness over our forecast area. At the surface
will have a persistent weak surface trough over ctrl GA and
afternoon sea breezes moving inland from the Atlantic and Gulf.
Model guidance maintains moist unstable environment over the area
through this period...with an axis of max precip water /2.1-2.25/
over the forecast area. This should be supportive of numerous
afternoon/evening showers and t-storms each day. Strongest
storms...likely associated with sea breeze and outflow
collisions...could generate strong wet microbursts.

Guidance shows a slight lowering of max temps from mid 90s
inland/lwr 90s coast Wed to around 90 inland/upr 80s coast
Friday...with slight increase in max temps next weekend.

&&

.AVIATION...Prevailing VFR conditions with temporary restrictions
due to afternoon and evening convection possible especially at
inland terminals. Lingering debris clouds overnight with a return
of showers and tstorms Tue.

&&

.MARINE...High pressure will persist east of the local waters as a
surface trough deepens and lingers across the SE Atlantic seaboard
states through Friday. This regime will bring a persist southerly
flow regime with nocturnal wind surges near 15 kts at times under
SW flow and daytime surges from the SSE along the coast due to the
east coast sea breeze. Headlines are not expected at this time.

Rip Currents: Low risk of rip currents through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  75  94 /  40  60  30  50
SSI  76  90  78  91 /  20  50  20  60
JAX  73  93  75  94 /  30  60  30  70
SGJ  75  90  77  91 /  20  50  20  60
GNV  72  92  75  93 /  40  50  30  70
OCF  72  93  75  93 /  30  50  20  70

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Wolf/Enyedi
Hazardous weather outlook, Aug 1, 3:37 AM EST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 AM EDT MON AUG 1 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-020845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
437 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH GUSTY WINDS
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON
AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH GUSTY WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 1, 3:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT MON AUG 1 2016

FLZ031-012130-
BRADFORD FL-
459 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADFORD COUNTY
UNTIL 530 PM EDT...

AT 459 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMPSON...OR NEAR STARKE...MOVING EAST AT 15 TO 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
STARKE AND HAMPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2976 8207 2976 8208 2978 8208 2978 8211
      2982 8213 2983 8214 2984 8218 2985 8220
      2984 8222 2990 8225 2997 8206 2974 8205
TIME...MOT...LOC 2059Z 249DEG 21KT 2985 8213

CORDERO
Special weather statement, Aug 1, 4:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT MON AUG 1 2016

GAZ153-154-012130-
INLAND GLYNN GA-COASTAL GLYNN GA-
507 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLYNN COUNTY UNTIL 530 PM
EDT...

AT 507 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DOCK JUNCTION. THIS STORM WAS DRIFTING NORTHEAST AT 5 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOCK JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3121 8157 3132 8165 3136 8155 3122 8147
TIME...MOT...LOC 2107Z 229DEG 4KT 3128 8156

WOLF
Local storm report, Aug 1, 4:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     5 NNW LAKE GENEVA       29.84N 82.05W
08/01/2016  M46 MPH          BRADFORD           FL   AWOS

&&

AK
Special weather statement, Aug 1, 4:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT MON AUG 1 2016

FLZ032-012145-
CLAY FL-
522 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY COUNTY UNTIL
545 PM EDT...

AT 521 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSLEY...OR NEAR STARKE...MOVING NORTHEAST AT 20 TO 25 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH EXCESSIVE LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
KEYSTONE HEIGHTS...MIDDLEBURG...KINGSLEY AND CAMP BLANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2978 8205 2997 8205 3008 8188 2986 8178
TIME...MOT...LOC 2121Z 237DEG 30KT 2989 8202

CORDERO
Special weather statement, Aug 1, 4:29 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
529 PM EDT MON AUG 1 2016

FLZ025-125-012200-
COASTAL DUVAL FL-INLAND DUVAL FL-
529 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 600 PM
EDT...

AT 529 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORMANDY...OR 10 MILES WEST OF JACKSONVILLE...MOVING EAST AT
15 TO 25 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...CECIL FIELD...ORTEGA...NAS JAX...RIVERSIDE...
SAN MARCO...CISCO GARDENS...NORMANDY...
TALLYRAND AND WHITEHOUSE AIR FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3020 8161 3021 8197 3036 8195 3039 8192
      3040 8161
TIME...MOT...LOC 2129Z 271DEG 32KT 3030 8183

CORDERO
Local storm report, Aug 1, 4:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
538 PM EDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     5 NNE ORANGE PARK       30.24N 81.68W
08/01/2016  M40 MPH          DUVAL              FL   ASOS

            NAS JAX

&&

AK

The radar

The Jacksonville radar (KJAX), 10 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Duval

When
August 1, 4:40 PM EST
Where
Duval County, 0.69 mi N of Aldridge
Measured
1 in hail
Reported by
Public
Coordinates
30.460, -81.600

Quarter size hail was reported in Oceanway. The time of the event was based on radar imagery.

Thunderstorm Wind, Putnam

When
August 1, 5:40 PM EST
Where
Putnam County, 2.27 mi SE of San Mateo
Measured
45 kt (52 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
29.580, -81.550

A large oak tree 12 inches in diameter fell onto a car. The cost of damage was unknown but estimated for the event to be included in Storm Data. The time of damage was based on radar imagery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657843, 657845.